RESEARCH PAPER
An alternative approach to jerk in motion along a space curve with applications
 
More details
Hide details
1
Sakarya University, Mathematics Department, Sakarya, Turkey
2
Boğaziçi University, Physics Department, Istanbul, Turkey
Publish date: 2019-04-15
Submission date: 2018-10-08
Acceptance date: 2019-01-11
 
Journal of Theoretical and Applied Mechanics 2019;57(2):435–444
KEYWORDS
ABSTRACT
Jerk is the time derivative of an acceleration vector and, hence, the third time derivative of the position vector. In this paper, we consider a particle moving in the three dimensional Euclidean space and resolve its jerk vector along the tangential direction, radial direction in the osculating plane and the other radial direction in the rectifying plane. Also, the case for planar motion in space is given as a corollary. Furthermore, motion of an electron under a constant magnetic field and motion of a particle along a logarithmic spiral curve are given as illustrative examples. The aforementioned decomposition is a new contribution to the field and it may be useful in some specific applications that may be considered in the future.
 
REFERENCES (10)
1.
Bickford J.H., 1972, Mechanisms for Intermittent Motion, Krieger Pub. Co.
 
2.
Casey J., 2011, Siacci’s resolution of the acceleration vector for a space curve, Meccanica, 46, 2, 471-476.
 
3.
Faires V.M., 1965, Design of machine elements. Technical report, Macmillan New York.
 
4.
Freudenstein F., Sandor G.N., 1964, Mechanical Design and Systems Handbook, chap. 4, p. 13, McGraw-Hill Companies.
 
5.
Melchior P., 1928, Zeitschrift Ver. Dtsch. Ing., 72, 1842.
 
6.
Résal H., 1862, Traité de cinématique pure, Mallet-Bachelier.
 
7.
Schot S.H., 1978, Jerk: the time rate of change of acceleration, American Journal of Physics, 46, 11, 1090-1094.
 
8.
Shifrin T., 2015, Differential Geometry: a First Course in Curves and Surfaces, University of Georgia.
 
9.
Siacci F., 1879, Moto per una linea gobba, Atti della Reale Accademia della Scienze, 14, 946-951.
 
10.
Tsirlin M., 2017, Jerk by axes in motion along a space curve, Journal of Theoretical and Applied Mechanics, 55, 4, 1437-1441.
 
eISSN:2543-6309
ISSN:1429-2955